Alert archive / Illinois / Small Craft Advisories in 2021
Small Craft Advisory 71, NWS Chicago, IL
NWS Chicago, IL issued this small craft advisory at Sep 17, 2021, 2:50 PM CDT. It took effect at Sep 18, 2021, 1:00 AM CDT. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Sep 17, 2021, 2:50 PM CDT (19:50 UTC)
- In effect from
- Sep 18, 2021, 1:00 AM CDT
- Expired
- Sep 18, 2021, 3:00 PM CDT
- In force
- 14 hr
- Issued by
- NWS Chicago, IL
The text
As transmitted.
179 WHUS73 KLOT 171950 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 250 PM CDT Fri Sep 17 2021 LMZ740>742-180500- /O.NEW.KLOT.SC.Y.0071.210918T0600Z-210918T2000Z/ Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- 250 PM CDT Fri Sep 17 2021 ...SMALL CRAFT ADVISORY IN EFFECT FROM 1 AM TO 3 PM CDT SATURDAY... * WHAT...Significant waves to 6 ft. Northeast winds to 25 kt. * WHERE...Illinois nearshore. * WHEN...From 1 AM to 3 PM CDT Saturday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ Carlaw
4 follow-up statements
518 WHUS73 KLOT 180234 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 934 PM CDT Fri Sep 17 2021 LMZ740>742-181045- /O.CON.KLOT.SC.Y.0071.210918T0600Z-210918T2000Z/ Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- 934 PM CDT Fri Sep 17 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 1 AM TO 3 PM CDT SATURDAY... * WHAT...Significant waves to 6 ft and occasional waves to 8 ft. Northeast winds to 25 kt. * WHERE...Illinois nearshore. * WHEN...From 1 AM to 3 PM CDT Saturday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
721 WHUS73 KLOT 180823 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 323 AM CDT Sat Sep 18 2021 LMZ740>742-181630- /O.CON.KLOT.SC.Y.0071.000000T0000Z-210918T2000Z/ Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- 323 AM CDT Sat Sep 18 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 PM CDT THIS AFTERNOON... * WHAT...Significant waves to 6 ft and occasional waves to 8 ft. Northeast winds to 25 kt. * WHERE...Northerly Island to Calumet Harbor IL, Winthrop Harbor to Wilmette Harbor IL and Wilmette Harbor to Northerly Island IL. * WHEN...Until 3 PM CDT this afternoon. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
842 WHUS73 KLOT 181506 AAA MWWLOT URGENT - MARINE WEATHER MESSAGE...UPDATED National Weather Service Chicago IL 1006 AM CDT Sat Sep 18 2021 LMZ740>742-182000- /O.CON.KLOT.SC.Y.0071.000000T0000Z-210918T2000Z/ Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- 1006 AM CDT Sat Sep 18 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 PM CDT THIS AFTERNOON... * WHAT...Significant waves to 6 ft and occasional waves to 8 ft. Northeast winds to 20 kt. * WHERE...Northerly Island to Calumet Harbor IL, Winthrop Harbor to Wilmette Harbor IL and Wilmette Harbor to Northerly Island IL. * WHEN...Until 3 PM CDT this afternoon. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
879 WHUS73 KLOT 181951 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 251 PM CDT Sat Sep 18 2021 LMZ740>742-182100- /O.EXP.KLOT.SC.Y.0071.000000T0000Z-210918T2000Z/ Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- 251 PM CDT Sat Sep 18 2021 ...SMALL CRAFT ADVISORY WILL EXPIRE AT 3 PM CDT THIS AFTERNOON... Winds and waves will continue to gradually ease through the afternoon. $$ Carlaw
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this small craft advisory went out at Sep 17, 1:09 PM CDT, 1 hour 41 minutes earlier.
Area forecast discussion, Sep 17, 1:09 PM CDT, 1 hour 41 minutes before
Area Forecast Discussion National Weather Service Chicago/Romeoville, IL 109 PM CDT Fri Sep 17 2021 .UPDATE... 1025 AM CDT No significant changes to the going forecast this morning. AMDAR and morning RAOB soundings continue to sample a fairly dry airmass, especially in the 900-700 mb layer. Dewpoints continue to fall with the onset of stronger boundary layer mixing and suspect this will continue as air temperatures rise into the mid and upper 80s. Main question for later this afternoon and evening for precipitation chances will be what the low-level moisture profiles look like as our cold front approaches. The HRRR is on one end of the distribution what what appear to be unrealistically low values (in the mid and upper 40s) resulting in little/no surface-based instability (hence its precip-free depictions) while the NAM (in typical fashion) is too moist. Reality may be somewhere in between, and the going forecast for isolated to widely scattered showers and a stray thunderstorm handle this potential well. Carlaw && .SHORT TERM... 324 AM CDT Through Saturday... The main item of note today is the probability of seeing some isolated to widely scattered showers in association with an approaching cold front. Meanwhile, the overall threat for thunderstorms is low, with maybe a few isolated thunderstorms in the mid to late afternoon and early evening. Another warm late (astronomical) summer day is in store today ahead of the front, with highs in the mid to upper 80s. A limited period of moisture return will keep humidity levels in check. This limited window for moisture return is one of the factors that will likely keep thunder chances fairly limited. 00z RAOBs and overnight aircraft soundings nicely show the very dry air mass in place under the departing surface high. A ribbon of primarily lower 60s with some mid 60s south will be advected in just ahead of the front. With generally poor mid-level lapse rates (<6C/km) likely to persist, also owing to a lingering warm nose around 650 mb, should only see limited instability and likely less than NAM progs as NAM appears overzealous with forecast dew points. The cold frontal convergence will be the primary source of lift as strongest forcing will be over the northern Lakes and north closer to the parent surface low. Weakening mid-level short-wave energy emanating from convection from NE to Lake Superior early this morning could offer some modest larger scale assistance to the ascent. With the above limiting factors but decent frontal convergence, thinking shower coverage will top out at widely scattered in the 30-ish % range. Lightning generation should be fairly hard to come by with the lingering 650 mb warm nose, overall weak mid-level lapse rates, and relatively shallow ELs. Have slight chance thunder mention tied to the maximized low chance PoPs in the 4pm-10pm timeframe for locales near and north of I-80. The cold front will take on back-door characteristics tonight, with some lingering post frontal showers or sprinkles possible into part of the overnight. Next item of note is the magnitude of northerly wind response behind the front with respect to hazardous wave and currents on southern Lake Michigan for any late season beachgoers. We're probably headed for needing a Beach Hazards Statement, but will defer issuance to the dayshift. Saturday will otherwise be a comfortably warm and increasingly sunny day with low humidity as dew points drop back to the low-mid 50s and possibly 40s in spots. Looking at highs in the upper 70s to lower 80s inland (possibly mid 80s far south) and low-mid 70s lakeside. Castro && .LONG TERM... 307 AM CDT Saturday night through Thursday... Sunday will feature plenty of sunshine and highs climbing well into the 80s. One exception being along the IL lake shore where gradient looks to be too weak to prevent an afternoon lake breeze from forming with temps settling back into the 70s in the afternoon there. Attention then turns to precip threat Monday. Weak (currently moisture starved) upper low evident in water vapor imagery this morning over the southern plains, is forecast to meander slowly east toward lower Mississippi Valley before lifting north and weakening over the weekend. As it drifts eastward today into Saturday it should begin to encounter the deeper moisture that is in place along the Gulf Coast. Strengthening deep southerly flow in advance of a strong trough moving across the northern plains will draw this moisture and weak upper low north into the area Monday. At least scattered showers expected to spread north into the area Monday, with the greatest coverage southeastern CWA. Weak lapse should result in pretty weak instability, though if there are meaningful breaks in cloud cover Mon afternoon it could allow for enough instability for perhaps some isolated thunderstorms to develop. Should see a break in the precip much of Monday night, before the strong trough and associated cold front come sweeping across the area. Still some disagreement in timing with the 00z GFS around 12 hours earlier/faster with this front compared to the 00z ECMWF and GEM. If the slower ECMWF/GEM solutions pan out, then frontal passage would be Tuesday afternoon time frame, which would mean a higher threat of thunderstorms along the front. Instability looks fairly meager, but that would likely be augmented by the fairly strong forcing with the front. While the forecast will carry precip chances late Monday night through Tuesday night, this is largely due to uncertainty in timing and not indicative of an expected long duration rain event. Front will be progressive and likely just result in a 6-12 hour window (at most) of rain. A real taste of fall like temps coming midweek as the coolest air mass thus far this autumn arrive in the area. Medium range models have 850mb temps dropping into the low-mid single digits C, which would result in daytime highs in the 60s Wednesday over much of the area. Currently looks like Wednesday night lows will drop well into the 40s away from the Chicago urban heat island. - Izzi && .AVIATION... For the 18Z TAFs... Primary forecast concerns for the 18Z TAF period include: ...Slight chance for an isolated thunderstorm this evening ...Winds shifting to NE this evening becoming more easterly into Saturday morning ...Possibility for MVFR ceilings beginning Saturday morning A cold front approaching from the northwest will move into the area early this evening providing the chance for a few showers in the vicinity of the Chicago terminals and a wind shift to northwesterly beginning around 00Z tonight. There is a possibility for a light, embedded thunderstorm as well though confidence at this time is too low to include a VCTS in the TAF. Similar conditons are expected to move into Rockford closer to 20Z. Winds continue to veer through the evening becoming northeasterly at just under 10kts around 02Z. Ceilings around FL060 are expected through frontal passage with the possibility for MVFR conditions developing behind the front through Saturday morning and into the afternoon. Confidence in MVFR conditions for Saturday at this time are moderate at best and as a result have decided to include SCT030 beginning mid-to-late morning. East-northeasterly flow at around 10kts is anticipated through the entirety of Saturday with the occasional gust to around 15kts. Doom && .LOT WATCHES/WARNINGS/ADVISORIES... IL...None. IN...None. LM...None. && Visit us at weather.gov/chicago Follow us on Facebook, Twitter, and YouTube at: www.facebook.com/NWSChicago www.twitter.com/NWSChicago www.youtube.com/NWSChicago
Hazardous weather outlook, Sep 17, 4:01 AM CDT, 10 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Chicago/Romeoville IL 401 AM CDT Fri Sep 17 2021 ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002- 010-011-019-180915- Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage- La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford- Northern Cook-Central Cook-Southern Cook-Northern Will- Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton- 401 AM CDT Fri Sep 17 2021 /501 AM EDT Fri Sep 17 2021/ This Hazardous Weather Outlook is for portions of North Central Illinois...Northeast Illinois and Northwest Indiana. .DAY ONE...Today and Tonight. Weather hazards expected... Limited Thunderstorm Risk. High Swim Risk after midnight. DISCUSSION... A few isolated thunderstorms are possible from the late afternoon into the evening for locales mainly near and north of I-80. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Saturday... High Swim Risk. Monday and Tuesday... Limited Thunderstorm Risk. DISCUSSION: Large waves and strong currents over southern Lake Michigan due to gusty northerly winds will cause dangerous swimming conditions most of Saturday for any late season beachgoers. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be necessary through tonight. GENERAL STORM MOTION OF THE DAY: Moving toward the east and southeast at 20 to 30 mph. LMZ740>745-180915- Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 401 AM CDT Fri Sep 17 2021 This Hazardous Weather Outlook is for portions of the Illinois nearshore waters of Lake Michigan and the Indiana nearshore waters of Lake Michigan. .DAY ONE...Today and Tonight. Weather hazards expected... Hazardous conditions for small craft developing after midnight. Limited Thunderstorm Risk. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Saturday... Hazardous conditions for small craft are likely. Monday and Tuesday... Limited Thunderstorm Risk. Castro Visit us at http://weather.gov/chicago Follow us on Facebook, Twitter, and Youtube at: www.facebook.com/nwschicago www.twitter.com/nwschicago www.youtube.com/nwschicago
The office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 2:53 PM CDT | Beach Hazards Statement | LOT | Cook, Lake | 28 hr |
| Sep 17, 6:00 PM CDT | Special Weather Statement | LOT | Kane | 45 min |
Nearby
Small Craft Advisories in Illinois, 2021Every small craft advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.